Florida, 2011

Wildfire in Florida, August 14, 2011

August 14, 2011 · NWS JAX · 1 event in 1 county or zone

Lightning started a wildfire in the Jennings State Forest.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning started a wildfire in the Jennings State Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 1:58 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 14, 1:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT SUN AUG 14 2011

...STRONG TO SEVERE STORMS POSSIBLE THRU THIS EVENING...
...LOWER RAIN CHANCES EARLY IN THE COMING WEEK...

.SYNOPSIS...LARGE SCALE UPPER TROF CONTINUES TO DIG OVER THE E
U.S. WITH ONE SHORTWAVE NOTED JUST S OF THE AREA WITH ANOTHER
UPSTREAM FROM SW GA TO THE EXTREME N CENTRAL GOMEX. MUCH DRIER AIR
IS FILTERING INTO S CENTRAL GA. UPPER RIDGE IS WEAKENING OVER THE
BAHAMAS. POSITIVE VORTICITY ADVECTION IS AIDING TSTM DEVELOPMENT
FROM THE FL BIG BEND AREA TO EXTREME SE GA. SOME WEAK NEGATIVE
VORTICITY ADVECTION ON BACKSIDE OF 1ST SHORTWAVE IS LIMITING
CONVECTION OVER THE S PORTION OF THE AREA WHILE DRIER AIR...
SUBSIDENCE...AND HIGH CLOUDS ARE LIMITING EVEN A CU FIELD OVER OUR
N ZONES. A COLD FRONT IS WELL UPSTREAM FROM OH TO N CENTRAL MS. 2
PM TEMPS ARE MOSTLY IN THE LOWER 90S ACROSS THE AREA OUTSIDE OF
PRECIP AREAS.

.SHORT TERM...EXPECT CONVECTION TO CONTINUE TO BLOSSOM OVER THE S
2/3 OF THE AREA WITH OUTFLOWS FROM EXISTING TSTMS EVENTUALLY
COLLIDING WITH A LATE AFTN ATLC COAST SEABREEZE WHICH SHOULD STAY
PINNED NEAR THE COAST. WITH DRY AIR FILTERING IN ALOFT...EXPECT
STRONG TO SEVERE WIND GUSTS IN STRONGER STORMS. IN ADDITION...
INCREASED FLOW ALOFT MAY TILT STORMS ENUF TO PRODUCT SOME HAIL...
ALTHO MOST SHOULD STAY SUB-SEVERE DUE TO WARM TEMPS ALOFT.

DRY AIR WILL LIMIT AFTN STORMS MON AND TUE WITH THE BEST CHANCES
BEING LOW END CHANCE OVER THE EXTREME S. SOME OF THESE STORMS MAY
BECOME STRONG. OTHERWISE...ONLY ISOLD STORMS EXPECTED DURING THE
AFTN HOURS. TEMPS WILL REMAIN SEVERAL DEGS ABOVE NORMAL DURING THE
DAYS...BUT MIN TEMPS WILL BE CLOSER TO NORMAL...PERHAPS A COUPLE
OF DEGS BELOW OVER PORTIONS OF THE INTERIOR.

.LONG TERM...FORECAST REMAINS ON TRACK WITH POPS REBOUNDING TO
NEAR NORMAL BY FRI AND INTO NEXT WEEKEND. TEMPS WILL AVERAGE NEAR
NORMAL ACROSS THE AREA.

&&

.AVIATION...NUMEROUS SHOWERS AND STORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING...WITH CLUSTERS OF CONVECTION ALREADY WITHIN
10 NM OF JAX TO THE WEST. VISIBILITY RESTRICTIONS AND GUSTY WINDS
ARE LIKELY IN STORMS THAT NEAR THE TERMINALS THROUGH 00Z THIS
EVENING WITH MVFR TO LIFR POSSIBLE. TONIGHT WESTERLY FLOW JUST ABOVE
THE SURFACE AROUND 15-20 KTS WILL PREVENT SIGNIFICANT VISIBILITY
RESTRICTIONS AT MOST SITES...BUT DID INCLUDE MVFR AT VQQ.

&&

.MARINE...WSW FLOW WILL PREVAIL THROUGH LATE TUE. WINDS WILL NEAR 15
KTS OFFSHORE TONIGHT DUE TO INCREASED GRADIENT ASSOCIATED WITH
PASSING UPPER TROUGH...SO SEPARATED ZONES INTO NEAR/OFFSHORE. HIGH
PRESSURE BEGIN TO BUILD IN FROM THE NE LATE TUE WITH ONSHORE FLOW
EXPECTED THROUGH THU. COMBINED SEAS AROUND 1-3 FT ARE EXPECTED WITH
WINDS GENERALLY 1-3 FT.

&&

.FIRE WEATHER...DRIER CONDITIONS WILL FILTER OVER THE AREA FROM THE
NNW ON MON. BREEZY WEST FLOW AROUND 15 MPH IS POSSIBLE AT TIME
MONDAY...THEN THE GRADIENT DECREASES ON TUES AS DRIER AIR FILTERS
FARTHER SOUTH ACROSS FLORIDA. A FEW HOURS OF NEAR CRITICAL RHS ARE
POSSIBLE ON TUES...AND THIS HAS BEEN HIGHLIGHTED IN THE FWF
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  94  67  94 /  30  10  10  10
SSI  76  93  73  90 /  40  10  10  10
JAX  74  94  71  94 /  40  10  10  20
SGJ  76  92  75  91 /  40  20  10  10
GNV  74  93  72  94 /  30  20  10  20
OCF  75  92  73  94 /  30  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ENYEDI/PRESNALL
Hazardous weather outlook, Aug 14, 8:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT SUN AUG 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
950 AM EDT SUN AUG 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AREA WIDE THIS
AFTERNOON AS THE GULF COAST SEA BREEZE INTERACTS WITH AN APPROACHING
UPPER LEVEL DISTURBANCE. THE STORMS WILL FIRST DEVELOP ALONG THE GULF
COAST AND SPREAD NORTHEAST ACROSS THE AREA DURING THE AFTERNOON.
SOME STORMS MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF
PRODUCING STRONG AND GUSTY WINDS...FREQUENT LIGHTNING...AND POSSIBLE
HAIL. THE GREATEST SEVERE THREAT WILL BE ACROSS SOUTHEAST GEORGIA.
LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE...MAINLY ACROSS
THE NORTHEAST FLORIDA COASTAL COUNTIES WHERE STORMS MAY SLOW DOWN
DUE TO A LATE ATLANTIC SEABREEZE. STORMS WILL EVENTUALLY SHIFT EAST
OVER THE COASTAL WATERS BY EVENING AS LOW-LEVEL SOUTHWEST FLOW
CONTINUES TO INCREASE.

HIGH TEMPERATURES IN THE MID 90S ALONG WITH HIGH HUMIDITIES WILL
PUSH HEAT INDICES AROUND 105 DEGREES AGAIN THIS AFTERNOON. DRINK
PLENTY OF FLUIDS...STAY IN AIR-CONDITIONING IF POSSIBLE...REMAIN OUT
OF THE SUN...AND TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS NORTHEAST
FLORIDA ON MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS NORTH CENTRAL FLORIDA EACH AFTERNOON THROUGH WEDNESDAY...
THEN AREA-WIDE THURSDAY THROUGH SATURDAY. A FEW STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE FOR THEIR AREA IF WARNINGS
ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/SEC

In the hours before

Local storm report, Aug 14, 11:03 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1203 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 SW TARBORO            30.98N 81.84W
08/13/2011                   CAMDEN             GA   PUBLIC

            PUBLIC REPORTED TREES DOWN ON POWERLINES NEAR HIGHWAY 252
            AND 3R FISH CAMP ROAD. TIME IS APPROXIMATE.

&&

CARROLL
Local storm report, Aug 14, 11:29 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NE ORANGE SPRINGS       29.51N 81.94W
08/13/2011                   MARION             FL   TRAINED SPOTTER

            THE ORANGE SPRINGS RESTAURANT AND GRILL ESTIMATED
            THUNDERSTORM WIND GUSTS OF 60 TO 70 MPH THAT DAMAGE THEIR
            RESTAURANT AWING...DISPERSED OUTDOOR FURNITURE AND LIFTED
            AND LIFTED AND THREW AN INDUSTRIAL HEAVY PLASTIC FLOOR
            MAT INTO THE PARKING LOT.

&&

ENYEDI
Special weather statement, Aug 14, 1:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT SUN AUG 14 2011

FLZ021-141845-
SUWANNEE-
211 PM EDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 245 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER DOWLING PARK...OR 12 MILES NORTH OF
MAYO...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND DOWLING PARK AND NEWBURN THROUGH 245 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8324 3028 8324 3028 8297 3013 8309
      3019 8325 3022 8325 3023 8326 3025 8326
TIME...MOT...LOC 1812Z 273DEG 14KT 3022 8322

ENYEDI
Special weather statement, Aug 14, 1:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT SUN AUG 14 2011

FLZ020>022-141900-
COLUMBIA-HAMILTON-SUWANNEE-
229 PM EDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
COLUMBIA...EXTREME SOUTHEASTERN HAMILTON AND CENTRAL SUWANNEE
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF HOUSTON TO 8 MILES WEST OF HOUSTON...MOVING EAST AT 30 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOUSTON...WHITE
SPRINGS...SUWANNEE VALLEY...WELLBORN...WINFIELD AND FIVE POINTS
THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3038 8245 3017 8270 3019 8311 3035 8288
TIME...MOT...LOC 1829Z 270DEG 26KT 3029 8282 3022 8301

ENYEDI
Special weather statement, Aug 14, 1:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT SUN AUG 14 2011

FLZ024-025-GAZ166-141915-
COASTAL CAMDEN-DUVAL-NASSAU-
231 PM EDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN...EXTREME NORTHERN DUVAL AND NORTHEASTERN NASSAU COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM
EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES WEST OF
YULEE TO 8 MILES SOUTHWEST OF YULEE...MOVING EAST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND YULEE...AMELIA
CITY...ST. MARYS...KINGS BAY BASE...DUNGENESS AND FERNANDINA BEACH
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3052 8143 3054 8172 3076 8180 3076 8174
      3075 8173 3075 8169 3077 8168 3081 8144
      3074 8145 3073 8143 3072 8144 3070 8142
TIME...MOT...LOC 1831Z 266DEG 20KT 3069 8172 3055 8164

ENYEDI
Special weather statement, Aug 14, 1:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SUN AUG 14 2011

FLZ024-GAZ150-164-141930-
CHARLTON-NASSAU-WARE-
250 PM EDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...WESTERN NASSAU AND SOUTHERN CHARLTON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF STEPHEN FOSTER STATE
PARK...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS AROUND STEPHEN FOSTER STATE PARK...KINGS FERRY...HILLIARD...
ST. GEORGE AND FOLKSTON THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3056 8173 3043 8189 3038 8210 3047 8220
      3053 8224 3057 8223 3058 8232 3065 8240
      3083 8237 3084 8190 3080 8188 3079 8181
TIME...MOT...LOC 1850Z 279DEG 17KT 3073 8228

CARROLL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clay

When
August 14, 2:00 PM EST to 11:00 PM EST
Where
Clay forecast zone
Reported by
Broadcast Media

Lightning likely started a fire in the Jennings State Forest. By 6:30 pm LST, the fire had burned 60 acres near Live Oak Lane in Middleburg. Visibilities were reduced below a quarter mile around the Oakleaf Shopping Center. No structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330062.